The yellow spice turmeric is extremely popular both as a food ingredient and as a supplement. When it is used to flavor food like yellow mustard or curry, turmeric is considered safe. A case report demonstrates, however, that some people cannot tolerate turmeric supplements.
Pros and Cons of Turmeric Supplements:
Many people like to take turmeric supplements because they appear to have anti-inflammatory activity. Others find turmeric or its active ingredient curcumin can ease psoriasis. Curcumin has been shown to deter colorectal cancer. It also seems to act against certain types of breast cancer (Bioimpacts, online March 5, 2018). Studies show that turmeric and curcumin lower cholesterol (Nutrition Journal, Oct. 11, 2017). Occasionally people suffer side effects from this botanical medicine, however.
Elevated Liver Enzymes:
The doctor of a 71-year-old woman referred her to a specialist because a blood test showed her liver enzyme levels were too high (BMJ Case Reports, online Sep. 10, 2018). She felt well and had been taking turmeric capsules to reduce her chance of having a stroke. She was also taking 20 other medicines and supplements, though, so her doctors were not sure at first what was causing the liver problem. They diagnosed it as autoimmune hepatitis.
Once the liver enzyme problem came to light, the patient herself found studies online suggesting that the turmeric might be responsible. She threw the supplements out and within a month her lab values had begun to normalize. As a result, though, the scientists could not analyze the discarded supplement for contamination. The doctors suspect that an interaction between the turmeric supplements and her other pills might have been responsible for the serious reaction.
The authors of the case note that
“turmeric use was not documented in the patient’s medical records.”
They suggest that doctors specifically ask patients with elevated liver enzymes whether they are taking turmeric or curcumin.
Allergies and Interactions:
Despite its possible benefits, turmeric can trigger allergic reactions, especially rash. We also worry about its potential for interacting with anticoagulants such as warfarin. The combination could cause hemorrhage. In addition, turmeric supplements could increase urinary oxalate. As a result, people taking these pills may be more susceptible to painful kidney stones.